Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 111, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 15, 2017, 6:52 PM MDT for Cheyenne County, Morrill County, Nebraska. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2017, 6:52 PM MDT (00:52 UTC)
- Expired
- Aug 15, 2017, 7:26 PM MDT
- In force
- 34 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cheyenne County, NE, Morrill County, NE
The radar
The Cheyenne radar (KCYS), 170 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 7:13 PM MDT | HAIL 1.25 | 10 E Gurley, NE | HAND HELD ANEMOMETER RECORDED 72 MPH. |
| Aug 15, 7:13 PM MDT | HAIL 1.25 | 10 E Gurley, NE | HAND HELD ANOMETER RECORDED 72 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 4:03 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 467 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 2755 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
283
WUUS55 KCYS 160052
SVRCYS
NEC033-123-160200-
/O.NEW.KCYS.SV.W.0111.170816T0052Z-170816T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
652 PM MDT TUE AUG 15 2017
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northeastern Cheyenne County in the Panhandle of Nebraska...
Southeastern Morrill County in the Panhandle of Nebraska...
* Until 800 PM MDT
* At 652 PM MDT, a severe thunderstorm was located over Gurley, or 14
miles north of Sidney, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Cheyenne and southeastern Morrill Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4120 10301 4143 10304 4160 10264 4142 10264
4139 10261 4135 10261
TIME...MOT...LOC 0052Z 242DEG 28KT 4134 10296
HAIL...1.00IN
WIND...60MPH
$$
Rubin2 follow-up statements
923
WWUS55 KCYS 160111
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
711 PM MDT TUE AUG 15 2017
NEC033-123-160200-
/O.CON.KCYS.SV.W.0111.000000T0000Z-170816T0200Z/
Cheyenne NE-Morrill NE-
711 PM MDT TUE AUG 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR NORTHEASTERN CHEYENNE AND SOUTHEASTERN MORRILL COUNTIES...
At 710 PM MDT, a severe thunderstorm was located 10 miles east of
Dalton, or 19 miles northeast of Sidney, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Cheyenne and southeastern Morrill Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4126 10285 4150 10288 4160 10264 4142 10264
4139 10261 4135 10261
TIME...MOT...LOC 0110Z 252DEG 28KT 4138 10277
HAIL...1.00IN
WIND...60MPH
$$
Rubin512
WWUS55 KCYS 160126
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
726 PM MDT TUE AUG 15 2017
NEC033-123-160135-
/O.CAN.KCYS.SV.W.0111.000000T0000Z-170816T0200Z/
Cheyenne NE-Morrill NE-
726 PM MDT TUE AUG 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHEYENNE AND
SOUTHEASTERN MORRILL COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
A severe thunderstorm watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4126 10285 4150 10288 4160 10264 4142 10264
4139 10261 4135 10261
TIME...MOT...LOC 0123Z 242DEG 28KT 4144 10263
$$
RubinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:24 PM MDT, 3 hours 28 minutes earlier.
Area forecast discussion, Aug 15, 3:24 PM MDT, 3 hours 28 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 324 PM MDT Tue Aug 15 2017 .SHORT TERM...(This evening through Thursday) Issued at 250 PM MDT Tue Aug 15 2017 Shortwave trough currently across southeast Utah is fcsted to swing northeastward through the evening. Large scale ascent and associated cooling/destabilization aloft is causing scattered to numerous showers and storms to develop across southeast WY. With good bulk shear (30-40 kts) and CAPE of 500-1000 J/kg, a few of the storms could be stronger with small hail across southeast WY. Still think that the best chance of more severe storms will be over the southern Nebraska Panhandle in areas along I-80. This is where instability is greatest (SBCAPE of 2000-2500 J/kg) and any discrete storm would have the potential of producing large hail. The HRRR has been consistent at showing widespread rain with embedded tstms across areas much of the plains through the evening so have PoPs of 50-60 through 06Z. The strong/severe storm threat will mostly diminish by mid evening as the activity becomes more less discrete and more multicell. Precip chances will diminish after 06Z as the best large scale ascent ahead of the shortwave moves eastward into central Nebraska. Overnight fropa will usher in cooler temps for Wednesday with highs dropping into the 70s over lower elevations. The cool and stable post frontal airmass will keep storm chances minimal over much of the CWA. Warming will occur on Thursday with dry westerly boundary layer flow across southeast WY. An isolated storm may develop in the better instability to the east of the sfc trough across the Panhandle. .LONG TERM...(Thursday night through Tuesday) Issued at 250 PM MDT Tue Aug 15 2017 Drier conditions are anticipated this weekend as the upper level flow turns to the northwest behind a departing shortwave across the northern Plains. This will allow for a nice warmup with afternoon highs starting to climb into the 80s both Saturday and Sunday. The upper level flow is progged to turn more to the southwest early next week which will help draw some more moisture into the area. This will make things tricky on precipitation and cloud cover chances especially on Monday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1200 PM MDT Tue Aug 15 2017 The main concern with this forecast package will be the timing of the convection this afternoon. Latest visible imagery was showing convection already developing along the Laramie Range/Snowy Ranges, and between Rock Springs and Wamsutter. This convection is progged to continue developing during the course of the afternoon and move east-northeast at speeds at 15 to 20 kts. However, some of the stronger stronger storms may move in a more easterly fashion. This convection should begin to affect the CYS/LAR/RWL TAF sites between 20-23z. The Nebraska TAF sites may see some stronger convection, but the convection will probably be mainly after 22Z. We will have to keep an eye on how things evolve today and make adjustments as necessary. Most of the convection should clear out by around sunset. && .FIRE WEATHER... Issued at 250 PM MDT Tue Aug 15 2017 Minimal fire weather concerns through Friday. We expect good chances for showers and thunderstorms through this evening. Some of the storms will produce brief heavy rain and wetting rains. A warming and drying trend will occur Thursday into this weekend. Afternoon humidities could drop down to 15-20 percent across portions of southeast Wyoming by this weekend. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...ZF LONG TERM...REC AVIATION...REC FIRE WEATHER...ZF
Hazardous weather outlook, Aug 15, 4:32 PM MDT, 2 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 432 PM MDT Tue Aug 15 2017 NEZ002-095-096-WYZ101>119-162245- Dawes-North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 432 PM MDT Tue Aug 15 2017 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms will be possible through the evening. While the probability for severe storms is low, a few strong storms will be capable of producing small hail, gusty winds, and brief heavy rain. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed. NEZ003-019>021-054-055-162245- Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- 432 PM MDT Tue Aug 15 2017 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms are expected this afternoon into the evening. A few severe storms will be possible with large hail and gusty winds along with brief heavy rain. A Severe Thunderstorm Watch is in effect through the evening for the southern Panhandle. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation may be needed from this afternoon into the evening across the southern Panhandle.
In the hours before
Local storm report, Aug 15, 5:57 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
557 PM MDT TUE AUG 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 7 N DIX 41.34N 103.49W
08/15/2017 M1.50 INCH KIMBALL NE TRAINED SPOTTER
&&
MJAMSKILocal storm report, Aug 15, 6:12 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
612 PM MDT TUE AUG 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TORNADO 8 N POTTER 41.33N 103.31W
08/15/2017 CHEYENNE NE BROADCAST MEDIA
POSSIBLE RAIN-WRAPPED TORNADO ON THE GROUND.
&&
MJAMSKISpecial weather statement, Aug 15, 6:20 PM MDT, 32 minutes before
Special Weather Statement National Weather Service Cheyenne WY 620 PM MDT TUE AUG 15 2017 NEZ055-160045- Cheyenne NE- 620 PM MDT TUE AUG 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY UNTIL 645 PM MDT... At 619 PM MDT, Doppler radar was tracking a strong thunderstorm near Lodgepole, or 9 miles west of Chappell, moving northwest at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Lodgepole and Sunol. This includes Interstate 80 in Nebraska between mile markers 64 and 77. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1100 PM MDT for the southern Panhandle of Nebraska. LAT...LON 4100 10262 4100 10276 4113 10289 4123 10261 TIME...MOT...LOC 0019Z 153DEG 7KT 4106 10264 Jamski
Local storm report, Aug 15, 6:25 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
625 PM MDT TUE AUG 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM TORNADO 10 NE POTTER 41.32N 103.18W
08/15/2017 CHEYENNE NE BROADCAST MEDIA
TORNADO ON GROUND.
&&
MJAMSKILocal storm report, Aug 15, 6:26 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
626 PM MDT TUE AUG 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 9 NE POTTER 41.31N 103.19W
08/15/2017 M1.00 INCH CHEYENNE NE TRAINED SPOTTER
&&
MJAMSKISpecial weather statement, Aug 15, 6:38 PM MDT, 14 minutes before
Special Weather Statement National Weather Service Cheyenne WY 638 PM MDT TUE AUG 15 2017 NEZ003-160130- Box Butte NE- 638 PM MDT TUE AUG 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOX BUTTE COUNTY UNTIL 730 PM MDT... At 638 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles southwest of Alliance, moving east at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Alliance and Alliance Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4201 10273 4201 10311 4212 10310 4219 10274 TIME...MOT...LOC 0038Z 263DEG 18KT 4204 10303 Jamski
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 6:20 PM MDT | Special Weather Statement | CYS | Cheyenne | 25 min |
| Aug 15, 6:20 PM MDT | Tornado Warning | CYS | Cheyenne | 40 min |
| Aug 15, 6:38 PM MDT | Special Weather Statement | CYS | Box Butte | 52 min |
| Aug 15, 7:20 PM MDT | Areal Flood Advisory | CYS | Banner, Cheyenne, Kimball | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.